Skip to content
My WebMD Sign In, Sign Up

Announcements

Newly diagnosed? Visit the Epilepsy Health Center, check out community tips and review resources.
Keppra and those side effects
avatar
wendy7070 posted:
I have been on Keppra now for about 7 weeks 2000mg per day. Plus clomazapan .5mg x 2 each day. I am not getting on to well, low blood pressure, then the usually dizziness. I cry at the drop of the hat, i get angry quickly and sound drunk when I talk for more than five minutes. Tired most of the day, tonic clonic seizures have stopped but i am going insane with all the size effects and they are not getting better. When will it get better???
Reply
 
avatar
dancer86442 responded:
Hello Wendy,

If you have been on this med for 7 weeks w/ no improvement w/ Side Effects, well, they ain't likely to go away. I experience Low blood pressure, also. What my doc said: People would Love to have your readings. I did some Homework & found that ain't so. But, I have seen most of the GP's in this town and None have an answer for me. So, what I did was add a nutritious drink to my daily regimen. Smoothies! Made w/ Baby Spinach (Calcium & Iron) Greek yogurt &/or regular yogurt ( fruity if you like), frozen/canned Fruits, Almond milk w/ or w/out coconut flavor & Flax Seed. There are more recipes on-line.

So, what to do about the mood swings. Add B6 to your vitamin Regimen! You Should note an improvement w/in a week or 2. As for sounding Drunk, I never realized my meds made me that way till one of my son's friends pointed it out to me a few yrs ago. Hubby & friends have never said a word. Ask your Pharmacist if any Vitamin/supplement can help. Or maybe the addition of Smoothies can/will help. One of the First things I learned about our meds, was that to alleviate side effects we Must maintain a Nutritious, Healthy Diet.

Hope this Helps! Please keep us posted. Support is Just as Vital as Education when it comes to Epilepsy. Know you are Not Alone! HUGS!

Love Candi
 
avatar
saxofone1 responded:
Hi Wendy,

Welcome to the family.

Sorry to hear about your discomforts with the meds. Sounds familiar to all of us.

Seven weeks is a long time to still be having side effects from a newbie. Maybe it is just not for you. Or, as Candi suggests, it could be your diet.

I've been on Keppra since it was a study drug back in the 90s. Fortunately, I only had the usual problems.

There are a few meds I have taken in the past that gave me similiar side effects to what you're descriping. One gave me sudden mood swings whereas another keep me dopey, slurrish, sleepy, etc for most of the morning. I eventually told me epileptologist that I couldn't handle it. The med was removed and I'm doing fine w/o it.

We all react differently to the same med. Hope you find one or a combination of meds that work for you.

When did you start having seizures?

angie
 
avatar
saxofone1 responded:
Hi wendy,

When you get the chance, check out KeppraUser32. Simply put his name in the search box. He is also having some discomforts in regards to Keppra.

Hope you doing okay today.

angie
 
avatar
wendy7070 replied to saxofone1's response:
Hi Angie,

Thanks so much for your reply, I starting have seizures when I was about 26, I am now 43. I was on Epillum (sodium valporate) for many years and did really well on them. About 7 weeks ago I was taken to the ED in status epilepticus also suffering from todd's paralysis. Spent a few days in ICU then was put on clonazepam and keppra. I was home for two weeks and was then being weened of clonazepam and started having seizures again so was admitted back into hospital for obs and medication adjustment. The side effects are becoming worse, with yesterday being the worst since I have come out of hospital again. My blood pressure drops suddenly then I try and get it stable again by lying down with feet up on a pillow, then i get dizzy and then i get a rapid heart beat and then the anxiety sets in and I just break down. My diet is very good, I drink plenty of fluids, juice, smoothies, fresh fruit, veges etc. I see my nuero next week and I will request a medication change. fingers crossed he listens to me and takes me off the keppra xoxo
 
avatar
saxofone1 replied to wendy7070's response:
Hi Wendy,

GET YOUR DOCTOR TO LISTEN!!!!!

If meds are giving you such side effects that you are uncomfortable taking them, then they are the wrong ones for you.

The doctors need us to be upfront and honest with them in regards to choosing meds. The docs have info of what is expected to happen with a certain med. We have first hand what happens. There is no reason why you should continue to feel such distress and discomfort. Such feelings can increase seizure activity. Those seizures may lead to an increase in the med that you're already unhappy with or the addition of another. Which generally leads to an increase in side effects. The med roller coaster is ready to run.

You have recognized the discomfort of the Keppra. That is very important. Now you get your doctor to understand the stress this has you under. Meds are there to help us not hinder us.

Take a bunch of questions with you to the appointment. "Why did you(the doctor) select Keppra?" " Is there another choice that might not have such effects?" "Is the med affecting my blood pressure?" Anything you can think of. There are no stupid questions in regards to our health.

Hang in there. Strong people seek answers whereas the weak/timid comply to others. There is nothing wrong with being afraid for it makes many of us stronger.

angie
 
avatar
BlazingTiger replied to saxofone1's response:
Wendy,I totally agree with Angie on this one. the best thing you can do for yourself at this point is to get off Of Keppra. If they won't listen make them listen. Sometimes you got to be very stern with them. It's what I had to do to make my point crystal clear to them. The other med you are taking is an anxiety/seizure med. They could be working against each other. Or it could be relaxing you to much causing the blood pressure drop. Dizziness ect. I also had negative side effects from Keppra. Not to mention doing nothing to control my seizures. I had all the mood problems you speak of. Including aggression, severe insomnia, overly sensitive & more. I am on tegratol now it works well for me. The right meds are out there its just a matter of finding what works for you.

Jason
 
avatar
wendy7070 replied to saxofone1's response:
HI Angie,

A big thank you to everyone's replies it is great to know I am not alone in this. I have a huge list for my doctor of questions and i have been keeping a diary. Today I am feeling better because one thing that magnifies my epilepsy is my monthly cycle and I have just finished so today not feeling so weak or dizzy. My next appointment with my specialist is Next Wednesday so there will changes for me I am not leaving his office until he hears me out lol
xx
 
avatar
saxofone1 replied to wendy7070's response:
Hey wendy,

I remember that monthly cycle. I often had an increase in my seizures around that time too.

Is your doctor aware of the increase of seizures around this time? Be sure to tell him. A small increase in meds during that time helped me years ago. So glad that's over with.

Anyway, you go to that appt ready to battle. Keep that notebook handy and shoot those questions at him.

Keep us updated on how things are going.

angie




.
 
avatar
dancer86442 replied to wendy7070's response:
If your DR is unaware of When your seizures are more predominant, Please tell him! Hormone fluctuations (catamenial seizures) are infamous for triggering seizure activity, as you already have learned. I Just wasn't sure if you knew the Technical term.

Glad to hear you are keeping a Diary/Journal. writing down your questions. We have a Post under Tips about Journals & Everything that Should be noted. Please read to be sure you are including all necessary info. If you look under Resources, we have 'Questions for DR' that may provide you w/ some More Questions.

Glad to hear you are feeling better. BTW: My daughter & Sis both have Catamenial seizures. My Sister's were alleviated by Diet (Atkins Modified) & the addition of Progesterone cream. My Daughter was given Lyrica (after 10 yrs of 'trial & error' meds. ) I know our meds are 'what works for one, may not work for another' . But, then again, we (Includes DRS) Don't Know what will work, till we try it.

Hope you have a Great Day. Hugs!

Love Candi


Helpful Tips

DEEPLY DISCOUNTED DRUGS WITHOUT INSURANCE
Believe it or not, you can save BIG bucks at the drugstore around the corner (some prescription, some generic and some of both, depending ... More
Was this Helpful?
25 of 41 found this helpful

Related Drug Reviews

  • Drug Name User Reviews

Report Problems to the
Food and Drug Administration

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.

For more information, visit the Duke Health Epilepsy Center